Winter Weather, Hunterdon
- When
- March 5, 7:00 AM EST to 10:00 AM EST
- Where
- Hunterdon forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.567, -74.912 (the zone’s center; the record gives no point)
Rain with pockets of freezing rain in the valleys occurred during the morning on the 5th in Sussex, Warren, Morris and Hunterdon Counties. Precipitation began as light rain before dawn on the 5th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Rain with pockets of freezing rain in the valleys occurred during the morning on the 5th in Sussex, Warren, Morris and Hunterdon Counties. Precipitation began as light rain before dawn on the 5th. Evaporational cooling dropped temperatures at or below the freezing mark (32 degrees) during the morning commute. There was no high pressure system to lock in the cold air, so temperatures rose above the freezing mark by late in the morning in all areas. Ice accretions were light (less than two tenths of an inch), but untreated roadways were hazardous. Precipitation developed in advance of a cold front that was located in the Great Lakes during the morning of the 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 5, 3:05 AM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
305 AM EST WED MAR 5 2003
DECIDED TO EXPAND THE WINTER WX ADVY A BIT FOR LGT FRZG RAIN ERY
THIS MRNG TO BERKS IN PA AND TO HUNTERDON AND SOMERSET IN NJ. TEMPS
SHUD WARM QUICKLY AS WRMFNTISH FEATURE MOVS NEWD NEXT FEW HRS...BUT
JUST IN CASE THERE ARE SOME VLY AREAS WHICH REMAIN AT FRZG BFR
SUNRISE...WL COVER FOR THIS EVENTUALITY. RDG ABE AND SMQ ARE ALL
STILL MINUS 1 OVR MINUS 3 DPT.
OTHERWISE RAIN SRN HALF OF AREA AT 300 AM WL SPRD N OVR REST OF AREA
ERY THIS MRNG. QPF DIFFS BTWN WETTER ETA AND GFS ARE APPARENT...
DECIDED TO GO WITH A BIT OF A COMPROMISE OR HEDGE TWD THE GFS.
MODELS CONSISTENTLY END THE RAIN BY ERY AFTN...WITH PARTIAL CLRG
PSBL LATER THIS AFTN.
THEN A LO RIDES THE FNT TO THE NE TNGT...AND WITH LO CONFIDENCE WL
EXPAND THE LIKELY POPS THU MRNG TO ALL BUT THE NRN TIER OF ZONES...
WHICH WL BE KEPT CHCY. MODELS WANT TO GIVE US SOME SNOW ON THE NRN
FRINGE OF THE PCPN SHEILD...WHEREVER THAT IS EXACTLY...AND SO ILL
MENTION UP TO A SLUSHY 2 INCHES THU MRNG IN THE I-78 TO I-195 AREA
...CUD EVEN BE A BIT MORE THAN THAT...WITH RAIN MIXING IN AND
CUTTING ANY ACC/S DOWN S OF THERE. N OF THERE...UPPER AIR SUPPORT IS
LACKING AS IS MSTR SO WL JUST SAY A CHC OF LGT SNOW OR FLRYS LEHIGH
SRN POCNOS AND NWRN NJ. PCPN SHUD END LATE MRNG/MIDDAY WITH QUICK
MOVMT OF FEATURES. DAYSHIFT WL HAVE THE FUN OF REFINING THIS RATHER
DIFFICULT FCST.
NO CHGS BEYOND DAY 2 AT THIS POINT.
TEMPS...THE METS SEEMED TO BE WORKING THE BEST AND WERE PREFERRED
FOR TDA...THEN HEDGED TWD FWC/S FOR LATER TIME PDS. SHUD BE QUITE A
RANGE ON THE MAXES TDA N TO S...ALREADY NR 50 S AND WL GO FOR NR 60
THERE...NR 40 OR EVEN PSBLY UPR 30S LWR ELEVS OF POCONOS.
ON THE MARINE WL KEEP SMALL CRAFT ADVISORY OCEAN AND LWR BAY...AND
WL ISSUE SCA FOR UPPR DE BAY ATTM.
MPO 38 21 31 16 / 100 30 30 0
ABE 42 28 36 20 / 100 40 40 0
RDG 45 29 37 21 / 100 50 60 0
PHL 51 34 38 26 / 100 50 70 0
12N 41 26 34 19 / 100 30 30 0
SMQ 46 30 37 21 / 100 50 60 0
TTN 48 32 37 23 / 100 50 60 0
MIV 55 31 38 21 / 100 50 70 0
ACY 54 35 38 27 / 100 50 70 0
ILG 51 33 38 25 / 100 50 70 0
DOV 57 33 39 25 / 100 50 70 0
GED 60 35 40 25 / 100 50 70 0
ESN 59 36 40 26 / 100 50 70 0
.PHI...
DE...NONE.
MD...NONE.
NJ...WINTER WEATHER ADVISORY FOR EARLY THIS MORNING FOR ZONES
NJZ001-007>010.
PA...WINTER WEATHER ADVISORY FOR EARLY THIS MORNING FOR ZONES
PAZ054>055-060>0629.
MARINE...SMALL CRAFT ADVISORY OCEAN AND DE BAY...ANZ450>455-430-431.DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 500 AM EST WED MAR 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A WINTER WEATHER ADVISORY IS IN EFFECT EARLY THIS MORNING FOR FREEZING RAIN FOR BERKS CARBON MONROE LEHIGH AND NORTHAMPTON COUNTIES IN PENNSYLVANIA AS WELL AS SUSSEX WARREN MORRIS HUNTERDON AND SOMERSET COUNTIES IN NEW JERSEY...THROUGH 800 AM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...HOWEVER SOME LIGHT SNOW COULD OCCUR IN EAST CENTRAL PENNSYLVANIA AND CENTRAL NEW JERSEY LATE TONIGHT AND THURSDAY MORNING...POSSIBLY ACCUMULATING UP TO 2 INCHES THURSDAY MORNING. STAY ABREAST OF LATER FORECASTS. IN ADDITION...THERE IS A CHANCE OF LIGHT SNOW FRIDAY INTO SATURDAY FOR THE LEHIGH VALLEY AND THE SOUTHERN POCONOS AS WELL AS NORTHWESTERN NEW JERSEY...AND A CHANCE OF MIXED PRECIPITATION TUESDAY IN THESE SAME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353808, 5353809, 5353810, 5353811.